West Virginia, 2008

Hail in West Virginia, August 14, 2008

August 14, 2008 · NWS LWX · 5 events in 2 counties and zones

An upper-level low produced an unstable atmosphere, triggering showers and thunderstorms. Some of the thunderstorms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level low produced an unstable atmosphere, triggering showers and thunderstorms. Some of the thunderstorms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 14, 1:33 PM EST, 52 minutes earlier.

Area forecast discussion, Aug 14, 1:33 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
233 PM EDT THU AUG 14 2008

.SYNOPSIS...
A SURFACE TROUGH WILL IGNITE SHOWERS AND THUNDERSTORMS ACROSS THE
AREA THIS AFTERNOON AND EVENING. MORE THUNDERSTORMS ARE EXPECTED
FRIDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES THROUGH THE MID
ATLANTIC. HIGH PRESSURE WILL BUILD IN FOR THE WEEKEND AND HOLD
THROUGH THE FIRST PART OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
INCRG FLOW ACRS MTNS TDA AND APRCHG SHRTWV TROF OVER IL/IN ARE
ENABLING LEE TROF TO DVLP AGAIN THIS AFTN. TSTMS FORMING ON
HIGHER TERRAIN EARLY THIS AFTN...AND CVRG WILL SPREAD EWD WITH
TIME AS LEE TROF BCMS BETTER DEFINED AND LOW LVL CNVGNC INCRS.

MODIFICATION OF 12Z KIAD SOUNDING FOR XPCD FCST CONDITIONS SHOWS
AMPLE INSTBY FOR STG TO SVR TSTMS THIS AFTN /AOA 1000 J/KG CAPE/.
FLOW ALOFT ALSO XPCD TO INCR IN SPEED...WHICH WILL INCR DP LYR
SHEAR THIS AFTN.

WILL CONT NMRS CVRG ERN HALF AND SCT CVRG WRN HALF LATE THIS AFTN
AND EARLY EVE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
SFC TROF TO BECOME DIFFUSE TNGT AS SHRTWV TROF FROM TDA EXITS. LGT
WINDS...AMPLE MSTR AND LMTD CLD CVR MAY ALLOW AREAS OF FOG TO FORM
LATE TNGT AND EARLY TMW MRNG. SFC TROF WILL DVLP AGAIN QUICKLY TMW
AS TROF AXIS ASSOCIATED WITH STG UPR TROF APRCHS. MSTR TO REMAIN
IN PLACE AHEAD OF ASSOCIATED CDFNT THAT WILL NEAR LATE FRI AFTN
AND EARLY EVE. WITH SFC TROF AND CDFNT IN VCTY AND SHEAR
INCRG...ANY TSTMS THAT FORM SHUD BE ORGANIZED. LMTG FACTOR WILL BE
CLD CVR. IF MID AND HIGH LVL CLDS ARE EXTENSIVE... TSTMS WILL BE
DYNAMICALLY FORCED AND INTENSITY MAY BE LESS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
FRONT WILL MOVE ACROSS THE AREA FRIDAY EVENING...WITH THE UPPER
TROUGH LAGGING SEVERAL HOURS BEHIND THE FRONT. BOOSTED POPS TO
LIKELY EAST OF THE MTNS DURING THE EVENING PER 09Z SREFS...WITH
CHANCE POPS WEST OF THERE. EVENING CONVECTION MAY BE STRONG TO
SEVERE...WITH 1 TO 2K J/KG OF CAPE ON AVERAGE AND UP TO 40 KNOTS OF
0-6 KM BULK SHEAR. AFTER MIDNIGHT...LINGERED SLIGHT CHANCE POPS
NEAR THE INTERSTATE 95 CORRIDOR BUT GENERALLY LEFT WEST OF THERE DRY
OVERNIGHT SAVE FOR AN UPSLOPE SHOWER.

OVER THE WEEKEND...FORECAST WILL BE DRY. UPPER TROUGH AXIS SWINGS
THROUGH EARLY SATURDAY AS HIGH PRESSURE BUILDS IN AT THE SURFACE
THROUGH SUNDAY. 12Z GFS INDICATES A RIPPLE MOVING THROUGH IN
NORTHWEST FLOW ON SUNDAY...WHICH IS NOT AS APPARENT ON THE NAM OR
ECMWF...BUT EVEN IF THIS DOES HAPPEN GIVEN DRIER ATMOSPHERE IT
SHOULDN/T PRODUCE ANY PRECIPITATION.

EARLY TO MIDDLE OF NEXT WEEK...THERE/S SOME DISAGREEMENT AMONG THE
MODELS AS TO WHETHER A FRONT WILL MOVE THROUGH AND PRODUCE A CHANCE
OF CONVECTION OR NOT. HAVE LEANED MORE TOWARD THE ECMWF
APPROACH...WHICH WEAKENS HIGH PRESSURE BY MONDAY AND SENDS A FRONT
THROUGH ON TUESDAY. FOR THIS REASON...HAVE CHANCE POPS ON TUESDAY.
HAVE MOVED BOUNDARY FAR ENOUGH SOUTH ON WEDNESDAY WHERE MOST
CONVECTION WOULD BE CONCENTRATED TO OUR SOUTH ON WEDNESDAY AND
THEREFORE REMOVED CHANCE POPS.

LATE IN THE WEEK...WILL NEED TO KEEP A WATCH ON THE TROPICS. SOME
GUIDANCE...LIKE THE ECMWF...FORECASTS A TROPICAL SYSTEM TO BE OFF
THE SOUTHEAST COAST LATE IN THE WEEK. ACROSS OUR CWA...HAVE CONTINUED
DRY WEATHER ON THURSDAY WITH A BUBBLE OF HIGH PRESSURE ACROSS THE
NORTHEAST QUARTER OF THE CONUS PER THE ECMWF AND GFS.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
TSTMS FORMING ATTM ALONG HIGHER TERRAIN...AND DVLPMT EWD WILL
FOLLOW. HAVE INCLUDED CB RMRKS ALL TERMINALS...WITH TSRA IMPACTING
ALL BUT KCHO THRU 15/00Z. WX TO DIMINISH W TO E AS SYSTEM DEPARTS
TNGT.

FOG XPCD TNGT VCTY CNTRL TERMINALS AS LGT WINDS AND MSTR COMBINE.
ANOTHER ROUND OF TSTMS PSBL TMW AFTN AND EVE AS STG UPR TROF MOVES
THRU.

THUNDERSTORMS WILL BE ONGOING FRIDAY EVENING AT AREA TAF
SITES...ENDING OVERNIGHT AS A FRONT MOVES THROUGH. HIGH PRESSURE
BUILDS IN OVER THE WEEKEND FOR NO SIGNIFICANT WEATHER. THE NEXT
FRONT AND CHANCE OF THUNDERSTORMS IS FORECAST TUESDAY.

&&

.MARINE...
CVRG OF TSTMS TO SPREAD EWD THIS AFTN AND EVE AS WAVE MOVES ACRS.
SOME OF THESE TSTMS COULD BE STG TO SVR...AND MAY WARRANT SPECIAL
MARINE WRNGS FOR WIND OR HAIL.

SLY WINDS INCRG THIS AFTN AHEAD OF DVLPG SFC TROF...AND SHUD
PROMOTE CHANNELING IN CHSPK BAY...ALONG WITH MIXING OF HIGHER
MOMENTUM AIR TO THE SFC. WILL CONT SMALL CRAFT ADZY THRU 15/06Z
WHEN EFFECTS OF UPR WAVE SHOULD WANE.

ANOTHER ROUND OF TSTMS PSBL TMW AFTN AND EVE AS STG UPR TROF
MOVES THRU.

THUNDERSTORMS ARE EXPECTED FRIDAY EVENING ACROSS THE WATERS...SOME
WITH GUSTY WINDS. A FRONT WILL MOVE ACROSS THE WATERS FRIDAY NIGHT.
HIGH PRESSURE BUILDS IN OVER THE WEEKEND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT FRIDAY FOR ANZ532>534.

&&

KRAMAR/PELOQUIN
Hazardous weather outlook, Aug 14, 1:59 PM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
259 PM EDT THU AUG 14 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
151000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
259 PM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK
AREA THIS AFTERNOON AND EVENING. SOME OF THESE STORMS WILL BE
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. THE SEVERE WEATHER
RISK WILL RUN THROUGH ABOUT 9 PM.

IN ADDITION...A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 2 AM FOR
THE CHESAPEAKE BAY BETWEEN SANDY POINT AND SMITH POINT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS CAN BE
EXPECTED ON FRIDAY. A FEW OF THESE STORMS MAY BECOME SEVERE...AND
WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-151000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
259 PM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK
AREA THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BE
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. THE SEVERE WEATHER
RISK WILL RUN THROUGH ABOUT 8 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS CAN BE
EXPECTED ON FRIDAY. A FEW OF THESE STORMS MAY BECOME SEVERE...AND
WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

In the hours before

Special weather statement, Aug 14, 1:16 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
216 PM EDT THU AUG 14 2008

MDZ009-VAZ042-053-141900-
MONTGOMERY MD-LOUDOUN VA-FAIRFAX VA-
216 PM EDT THU AUG 14 2008

...STRONG THUNDERSTORMS TO AFFECT MONTGOMERY...LOUDOUN AND FAIRFAX
COUNTIES...

AT 216 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
WEST OF GREAT FALLS...MOVING NORTHEAST AT 20 MPH.

LOCATIONS THAT LIKELY WILL BE AFFECTED BY THIS STORM INCLUDE THE
AMERICAN LEGION BRIDGE...NORTH POTOMAC...POTOMAC...BETHESDA...
ROCKVILLE...GAITHERSBURG...GERMANTOWN...ASPEN HILL AND MONTGOMERY
VILLAGE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

KRAMAR
Special weather statement, Aug 14, 1:20 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
220 PM EDT THU AUG 14 2008

MDZ502-WVZ050-051-141900-
HAMPSHIRE WV-MORGAN WV-CENTRAL AND EASTERN ALLEGANY MD-
220 PM EDT THU AUG 14 2008

...STRONG THUNDERSTORMS TO AFFECT HAMPSHIRE...MORGAN AND CENTRAL AND
EASTERN ALLEGANY COUNTIES...

AT 220 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHWEST OF GREEN RIDGE...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
MAGNOLIA...PAW PAW AND OMPS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.
Special weather statement, Aug 14, 1:44 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
244 PM EDT THU AUG 14 2008

MDZ010-141930-
HOWARD MD-
244 PM EDT THU AUG 14 2008

...STRONG THUNDERSTORMS TO AFFECT HOWARD COUNTY...

AT 244 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM IN
SOUTHWEST HOWARD COUNTY MARYLAND NEAR THE TOWN OF HIGHLAND...MOVING
EAST AT 21 MPH.

LOCATIONS AFFECTED BY THIS STORM INCLUDE COLUMBIA...SIMPSONVILLE...
ELLICOTT CITY AND ELKRIDGE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

LISTEMAA/SMZ
Special weather statement, Aug 14, 2:08 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
308 PM EDT THU AUG 14 2008

MDZ003-VAZ042-WVZ053-141940-
WASHINGTON MD-LOUDOUN VA-JEFFERSON WV-
308 PM EDT THU AUG 14 2008

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...LOUDOUN AND JEFFERSON
COUNTIES...

AT 308 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM IN
JEFFERSON COUNTY OVER CHARLES TOWN...MOVING SOUTHEAST AT 7 MPH.

LOCATIONS LIKELY TO BE AFFECTED BY THIS STORM INCLUDE PURCELLVILLE
AND ROUND HILL.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

LISTEMAA/SMZ
Local storm report, Aug 14, 2:18 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
318 PM EDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             GREAT FALLS             39.01N 77.29W
08/14/2008  E0.75 INCH       FAIRFAX            VA   NWS EMPLOYEE

0254 PM     HAIL             GAITHERSBURG            39.14N 77.22W
08/14/2008  E0.75 INCH       MONTGOMERY         MD   EMERGENCY MNGR

0258 PM     HAIL             4 ESE GERMANTOWN        39.16N 77.18W
08/14/2008  E0.88 INCH       MONTGOMERY         MD   TRAINED SPOTTER

0310 PM     HAIL             FALLSTON                39.52N 76.43W
08/14/2008  E0.88 INCH       HARFORD            MD   CO-OP OBSERVER

&&

KLEIN
Special weather statement, Aug 14, 2:22 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
322 PM EDT THU AUG 14 2008

VAZ025-142000-
AUGUSTA VA-
322 PM EDT THU AUG 14 2008

...STRONG THUNDERSTORMS TO AFFECT AUGUSTA COUNTY...

AT 322 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF VERONA...MOVING EAST AT 15 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
STAUNTON...CRIMORA AND MOUNT SIDNEY.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

KRAMAR

The radar

The Sterling radar (KLWX), 38 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Jefferson

When
August 14, 2:25 PM EST
Where
Jefferson County, Mannings
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.230, -77.780

Penny size hail was reported about five miles southeast of Charles Town.

Hail, Berkeley

When
August 14, 2:37 PM EST
Where
Berkeley County, 0.69 mi S of Hedgesville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.540, -78.000

Penny size hail was reported near Hedgesville.

Hail, Jefferson

When
August 14, 3:19 PM EST
Where
Jefferson County, 0.53 mi W of Harpers Ferry
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.330, -77.740

Penny size hail was reported near Harpers Ferry.

Hail, Jefferson

When
August 14, 3:19 PM EST
Where
Jefferson County, 0.53 mi W of Harpers Ferry
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.330, -77.740

Hail to the size of nickels was reported near Harpers Ferry.

Hail, Jefferson

When
August 14, 3:20 PM EST
Where
Jefferson County, Bolivar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.320, -77.750

Penny size hail was reported about two miles west-southwest of Sandy Hook.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132003, 132004, 132005, 134830, 132006.